Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 83, NWS El Paso, TX

August 25, 2006Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 25, 2006, 4:24 PM MDT for Sierra County, New Mexico. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 4:24 PM MDT (22:24 UTC)
Expired
Aug 25, 2006, 6:15 PM MDT
In force
111 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 147 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 252225
FFWEPZ
NMC051-260015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
424 PM MDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SIERRA COUNTY IN NEW MEXICO

* UNTIL 615 PM MDT

* AT 420 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM            
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGSTON
  AND HILLSBORO

FLOOD WATERS ARE MOVING DOWN PERCHA CREEK BETWEEN KINGSTON AND
HILLSBORO. SOME BRIDGES ALONG STATE ROAD 152 WEST OF HILLSBORO ARE 
ALREADY COVERED BY WATER AND DEBRIS. THE FLOOD WATERS ARE EXPECTED TO
CROSS HIGHWAY 187/STATE ROAD 152 NEAR THE SOUTH END OF CABALLO 
RESERVOIR BY 500 PM MDT.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3288 10774 3288 10754 3301 10753 3301 10782
      3295 10776

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:51 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 25, 2:51 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT FRI AUG 25 2006

.SYNOPSIS...
A DEEP LAYER OF MOISTURE IS MOVING BACK OVER THE REGION TODAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY.
LOCALLY HEAVY RAINFALL WITH SOME FLOODING IS POSSIBLE. RAIN
CHANCES WILL DIMINISH ON SUNDAY...BUT WILL RETURN MONDAY AS A
FRONT MOVES INTO THE AREA. THE TROPICAL MOISTURE PLUME WILL REMAIN
OVER THE REGION FOR THE REMAINDER OF NEXT WEEK WITH HEAVY RAIN
AND FURTHER FLOODING ALONG DRAINAGES...ARROYOS AND LOW LYING AREAS
POSSIBLE.

&&

.DISCUSSION...
WEAKENING HIGH PRESSURE ALOFT AND A LARGE LOW IN THE PACIFIC
NORTHWEST ARE CAUSING A SHIFT IN THE MOISTURE PLUME. SATELLITE
WATER VAPOR IMAGERY INDICATES THE PLUME HAS SHIFTED BACK OVER THE
STATE TODAY. WITH INCREASED MOISTURE PRESENT...SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR TONIGHT THROUGH SATURDAY NIGHT.
SATELLITE IMAGERY ALSO INDICATES A WEAK DISTURBANCE JUST WEST OF
EL PASO THAT WILL PROVIDE ADDITIONAL LIFT TO ENHANCE SHOWERS AND
THUNDERSTORMS IN THE AREA TONIGHT. SOME OF RAIN MAY BE LOCALLY
HEAVY AND COULD CAUSE FURTHER FLOODING OF PREVIOUSLY RAIN SOAKED
AREAS. CONTINUED WEST FLOW AROUND THE LARGE TROUGH OVER THE
ROCKIES MAY FURTHER SHIFT THE MOISTURE PLUME TO THE EAST...GIVING
THE AREA A BRIEF BREAK FROM RAIN ON SUNDAY.

THE RAINS WILL RETURN ON MONDAY FOR AT LEAST THE EASTERN HALF OF
THE FORECAST AREA...AS THE SOUTHERLY MOIST FLOW STRENGTHENS AND A
COLD FRONT PUSHES DOWN FROM THE NORTH...SETTING UP AN OVER RUNNING
PATTERN. THERE IS A POTENTIAL FOR VERY HEAVY RAINFALL AND
ADDITIONAL FLOODING LATE MONDAY THROUGH WEDNESDAY WITH THIS
PATTERN. MODELS CONTINUE TO KEEP THE DEEP MOISTURE PLUME OVER THE
STATE THROUGH FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE.

TEMPERATURES WILL LOWER SOMEWHAT OVER THE NEXT FEW DAYS DUE TO
ADDITIONAL CLOUDS AND RAIN. DAY TIME HIGH TEMPERATURES WILL BE
SEVERAL TO A FEW DEGREES BELOW NORMAL FOR MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 26/00Z-27/00Z
MOISTURE WILL BE INCREASING OVER THE ENTIRE AREA TONIGHT AND
SATURDAY. GENERALLY VFR CONDITIONS BUT INCREASING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS STARTING TONIGHT INTO SATURDAY
WITH LOCAL MVFR TO IFR AREAS OF HEAVY RAIN. AFTER 03Z LOCAL AREAS
SCT020 BKN-OVC035 OVC060 ABOVE GROUND. VSBY 1-3 MI +TSRA BR. MTNS
FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  69  92  68 /  40  40  40  30  40
SIERRA BLANCA TX        67  87  58  89  63 /  40  40  40  30  40
LAS CRUCES              69  91  67  92  65 /  40  40  40  30  40
ALAMOGORDO              69  92  66  92  63 /  40  40  40  30  40
CLOUDCROFT              50  68  47  67  48 /  40  40  40  30  40
TRUTH OR CONSEQUENCES   67  90  65  91  62 /  30  40  40  30  30
SILVER CITY             61  81  58  85  57 /  40  30  30  30  30
DEMING                  66  91  63  92  63 /  40  40  40  30  30
LORDSBURG               65  91  63  92  63 /  40  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 25, 12:05 PM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1205 PM MDT FRI AUG 25 2006

NMZ022>025-030>032-TXZ055-056-261815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1205 PM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH MOISTURE RETURNING TO THE REGION...SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL OCCUR THIS AFTERNOON
AND TONIGHT. SOME MINOR FLOODING IS POSSIBLE ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MOIST PATTERN WILL CONTINUE THROUGH THURSDAY. THERE WILL
SCATTERED TO NUMEROUS THUNDERSTORMS EACH DAY WITH HEAVY RAINFALL
AND FURTHER FLOODING POSSIBLE. RAIN FALL AMOUNTS OF 1 TO 2 INCHES
AREA WIDE WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES
POSSIBLE. SMALL HAIL AND WIND GUSTS TO 50 MPH MAY ALSO OCCUR WITH
THESE STORMS. EMERGENCY PERSONNEL SHOULD BE PREPARED TO MOBILIZE
QUICKLY DURING THIS PERIOD DUE TO THE FLOOD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 25, 3:30 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
330 PM MDT FRI AUG 25 2006

NMZ024-025-032-TXZ055-056-260615-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
330 PM MDT FRI AUG 25 2006

...POTENTIAL FOR HEAVY RAIN TONIGHT THROUGH EARLY MORNING...

A DEEP MOIST LAYER HAS MOVED BACK OVER THE REGION THIS AFTERNOON
AND INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS. ALSO...A
SMALL LOW PRESSURE TROUGH EMBEDDED WITHIN THE MOIST FLOW IS MOVING
TOWARD THE AREA FROM THE WEST. WITH MOIST AND UNSTABLE CONDITIONS
PRESENT...THE TROUGH WILL PROVIDE ADDITIONAL LIFT THAT COULD
GENERATE HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS LATE TONIGHT
AND EARLY TOMORROW MORNING FOR SOUTH CENTRAL NEW MEXICO AND FAR
WEST TEXAS. THERE IS A POTENTIAL OF UP TO 2 INCHES OF RAIN TONIGHT
FROM THIS SYSTEM.

SHOULD THE HEAVY RAIN OCCUR...EXCESSIVE RUNOFF IS LIKELY WHICH MAY
CAUSE FLOODING ALONG DRAINAGES...ARROYOS AND DITCHES. LOW LYING
AREAS AND ROADS...ESPECIALLY WITHIN URBAN AREAS...CAN EXPECT
PONDING OF WATER THAT WILL MAKE DRIVING CONDITIONS HAZARDOUS.
FLOODING POTENTIAL IS GREATER FOR AREAS PREVIOUSLY AFFECTED BY
HEAVY RAINS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED STREETS OR ROADS. IF WATER
RISES IN YOUR AREA...MOVE TO HIGHER GROUND.

LUNDEEN

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.